Does anyone with bechets have disabling migraines where they can not read or write?

My friend Was diagnosed with bechets and he has excruciating migraines in the front of his forehead. These migraines prevent him from reading or writing. If he reads at all it will cause a flare up where he gets shooting pain down into his leg muscles and the pain in his head is excruciating. The pain is so severe that he can not even read a text message. Does this sound like bechets? He has the hla-b51 gene and gets mouth ulcers ands stomach ulcers but my concern is the migraines are unrelated and maybe connected to a different disease. Or could this be a crash of his nervous system? He was diagnosed with autonomic neuropathy as well. Could this be neuro bechets? Any advice would be so highly appreciated we have been through so much the last 5 years!

21 Replies

oldestnewest
  • Migraine like headaches can be related to Behcets (I had them for years but they have been under control since I changed meds a few years ago but I am not on migraine preventing treatment).

    However you cannot assume it is but there are lots of reported recurrent headsaches - See behcets.org.uk/information-... for information

  • Thank you so much for the link! I will definitely check it out 😄 How did you handle the migraines when you were having them?

  • Hi

    Afraid I gave in to them, retired to a dark room and rested Ibuprofen lysine initially along with prednisone as others have mentioned. I was having lots of eye involvement at the same time so that skews things a lot.

    Hope you find some help for your migraines

  • I personally believe it is related. I had this. It was the very worst and most disabling feature of mh illness.

    I can point you to some reading on the matter. I have just been through 3 years of interferon treatment to deal with this. I am now currently in remission from all symptoms including that.

    I do not have neuro Behcet's but the disease was affecting my central nervous system. I am not sure if you are UK based. If so I can rdcommend an amazing doctor who understands this area very well.

  • Thank you so much for your reply! Can you describe the migraines that you were having for me? Were they so severe that you could not function or participate in daily activities? The fact that your migraines were your worst symptom interests me deeply and I know I could learn a lot from your experience and strugggles !

  • Mine were not caused by any meds. I wasn't on meds when they started. I was unable to function fully yes. Very disabling and the most painful thing I 've ever experienced to be honest. It went on until I finally started having mild seizures.

    On the worst ocassion I remember, I was in the tube in London and became so confused and disoriented that I didn't know where I was going how to get from a-b how to use a noticeboard to find out where I was.....utterly confused in a way I can't even explain. Three docs who saw me said it was due to inflammation in the brain stem...meningoencephalitis was finally diagnosed and I was prescribed interferon which finally controlled it.

  • and just to be clear, I live in London and have done the journey to Cambridge many many times. This was no ordinary migraine and didn't respond to any migraine treament. During this period one of the specialists I saw was a Dr Desmond Kidd...he is an adviser to the Behcet's society and he is a neurologist with a speciality in dealing with migraine in vasculitis. He agreed that it was BD causing the problem. I could go into detail about the migraine but I am sure they are different for everyone as it depends where the inflammation is. Mine were accompanied by a particular kind of aura and would last for two weeks sometimes....rising to a peak and gradually coming down in very definite flares. Hope this helps you identify what is going on for you. I would lose balance and twice fell down stairs. It is what people often describe as hemiplegic migraine. Pain in my neck and upper torso. Pain in my jaw and up the side of my head in my ear.

  • Thank you for sharing your story with me. I can not express how much I appreciate your responses. I am terribly sorry that you have gone through all of these struggles, your symptoms are terrible! I am happy you are doing better now. Did they detect a brain stem problem from any sort of test or was is based off of your symptoms?

  • Based on symptoms. And I believe he was absolutely right. 2 different specialists reached that diagnosis. It would respond to no treatment of any kind....until the interferon. I know of others who suffer similarly. I think there maybe are other solutions but I am not sure what they are. For one of my fellow sufferers on the international help groups site there was another solution. I will check it out. I have been 3 years now without this awful symptom. I am still free of it almost 3 months post interferon. I am praying it continues. I hop you find a solution. I will look back on the facebook chat to find the other drug that was used for someone else. x

  • I had them at the beginning but it turned out to be the medication, warfarin was the culprit. It may be the mix of drugs that you are taking .

  • I thought my headaches were from Warfarin at first also. However.. I found this was not the case at all. I was on Warfarin a long time and only during a flare did I have the headaches. Other times when I was taking the warfarin I did not have headaches.

  • You have all my sympathy...

    Coffee and caffien

    In my experience they cause lumps and headaches.

    Black tea causes shedding of skin in mouth..and through the body.

    Avoid both. My posts include other ideas for keeping the body up and running.

    Keep food diary.

    Be brave.. this is a learning journey ..study what you eat.. it affects the body.

    I found giving up caffein dairy and gluten challenging ,,but

    It did help.

  • Thank you for your advice! Diet change has made a huge impact and I most certainly agree with your view !

  • I had migraines for over 10 years, it was thought to be connected to my menstrual cycle as it happened every month. Symptoms very similar, admitted to hospital with suspected meningitis they were that bad. I had ulcers too. Diagnosed with Behcets in may this year. Was put on prednisolone and started to take azathioprine. It worked. Reduced the prednisolone now, will soon be off them but on 150 mg of azathioprine forever. Not had a migraine since. Hope this helps. Good luck.

  • Wow that is amazing I will definitely look into those medications. Did they do any MRI testing at the hospital? Nothing is showing up in any MRIs. 😕

  • They did with me, but clear, but arthritis with behcets does not damage joints like other arthritis so maybe the same regarding migraines. I lost sight in one eye and that was when my consultant took the decision to treat me for Behcets, the blood test for it came back negative. Put me on Predisolone immediately to get rid of the inflammation, and started me on the Azathiaprine. As I said I have had no migraines since. Good luck, let us know how you get on.

  • It COULD be neuro Behcets but really the doctor would need to diagnose. Headaches are a known part of Behcets, and you don't need Neuro BS to have the headaches. Myself and others on here have had the headaches and I am not diagnosed with Neuro. I thought the same thing and the doctor assured me based on all evidence presented I did not have Neuro BS.

    Another idea.. and please keep in mind that I am not a doctor. Have your friends eyes checked. Eye issues are part of this for a number of people. My eye issues are almost non existent, but others have not been so fortunate. Good luck..

  • Thank you for your advice! We are going to get an eye exam today. Hopefully we can find a clue to these migraines.

  • I get stabbing migraines on the left side of my head/ body. My triggers are hormones, drinking and exersize, or possibly both. To me it feels either vascular or muscular. I would recommend having your friend document his head aches in a pain app to see what his triggers are and communicate with his doctors. Best of luck!

  • Do you have any trouble having your muscle repair after breaking it down? That is another big issue he is having and I am curious what your reaction is or flare up consist of after exercising...

  • My symptoms after exersize are fatigue, weakness and pain in my arms and legs. I have slight swelling and redness in my hands and feet. It also effects my muscles making them tight and sore, although they always seem tight and sore. My rheumatologist and other dermatologist think it is just levido ridicularous or raynauds. I will be seeing a new rhuematologist for second opinion this month. Hope that helps!

You may also like...